What is Rebound Headache?
Rebound Headaches occur when medication for headache pain is taken incorrectly or on a long-term basis. They are also called medication overuse headaches. They can happen when pain relievers are taken for conditions other than head pain, but rebound headaches only occur if headaches are already a problem.
Contrary to popular belief, they can happen with over-the-counter pain relievers as well as controlled substances. It can become a vicious cycle of pain and pain relief medications. Caffeine can make it worse, especially when consumed in large doses.
What are the Symptoms of a Rebound Headache?
The symptoms of rebound headaches vary according to the type of pain reliever(s) used and the type of headache being treated. Symptoms may include:
- Headache upon waking
- Concentration problems
- Memory difficulties
Keep in mind that two or more headaches a week are a reason for concern. Recurring headaches could be a sign of a serious condition, and a healthcare provider should be consulted for a medical evaluation.
Rebound Headache Causes
Rebound headaches, also known as medication-overuse headaches, are triggered by the excessive usage of analgesic pain-killing medication.
Over-the-counter painkillers such as aspirin and acetaminophen (paracetamol) are likely to cause rebound headaches with excessive usage, while anti-inflammatory painkillers like ibuprofen and naproxen are unlikely to cause them. Typically, you would be at risk of experiencing rebound headaches if you take over-the-counter painkilling medicines more than two or three times each week.
Prescription pain-relief drugs can also cause headaches when overused, including butalbital, triptans, ergotamines, and opiates. Consult your doctor if you are experiencing headaches while using these medications, because it can be dangerous to abruptly change the dosage.
Caffeine, whether consumed through beverages like tea, coffee, and sodas, or as an ingredient in some over-the-counter pain relief products, is also thought to trigger rebound headaches with excessive consumption.
How is a Rebound Headache Treated?
Rebound headaches go away when pain medications are discontinued. However, continuing treatment may be required and may include:
- Reduction of dosage
- Alternate methods of headache management including NSAIDs or other medications
- A drug rehab program may be necessary to treat narcotic pain medication addiction
- Lifestyle changes
- Alternative therapies such as meditation or acupuncture
Rebound Headache Prevention
The only way to prevent rebound headaches is to avoid the excessive use of painkilling medications. If you regularly experience minor aches and pains for which you need to take over-the-counter painkillers, discuss your situation with your physician. It may be possible to remove the source of the pain, and therefore the need for the painkillers. For example, regular headaches may be caused by stress, dehydration or lack of sleep.
If you have been prescribed painkillers because of another condition, note that the stronger, prescribed medications are more likely to trigger rebound headaches. Medications containing butalbital, such as Fioricet, Fiorinal, or Bupap, and opiates like Vicodin, Percocet, or anything containing codeine, are highly likely to cause rebound headaches and should not be taken in excess of the dosages at which you have been prescribed.
If you are taking pain-killing medications at the levels prescribed but you are still experiencing rebound headaches, consult your doctor. The dosage may need to be changed, or you may need to be given a different medication altogether.